Texas, 2018

Hail in Texas, May 30, 2018

May 30, 2018 · NWS AMA · 2 events in 1 county or zone

A continuation of an event starting on 5/30 with reports lingering into the early morning hours of the 31st. Synopsis of main event is below: A SW-NE jet streak segment set up across New Mexico with good lift downstream of the jet max across the northern Panhandles where a strong 500 mb 40 kt.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A continuation of an event starting on 5/30 with reports lingering into the early morning hours of the 31st. Synopsis of main event is below:

A SW-NE jet streak segment set up across New Mexico with good lift downstream of the jet max across the northern Panhandles where a strong 500 mb 40 kt. jet was also present across the Panhandles. A perturbation in the mean 500 mb flow moving across the southern Rockies helped to generate a small but strong line segment across eastern New Mexico which eventually moved east throughout the Oklahoma and far northern Texas Panhandles. The path of the line-segment storms followed along a noticeable 850-700 mb moisture gradient oriented NW-SE just downstream of the 700 mb perturbation axis. As the line of storms raced east, large hail up to tennis ball sized cause some damages to home. Damaging wind gusts from RFD's and the storms progression did also cause some damage. On the southern edge of the line, even a funnel cloud was reported at one point in far NE TX Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 30, 8:23 PM CST, 2 hours 38 minutes earlier.

Area forecast discussion, May 30, 8:23 PM CST, 2 hours 38 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
923 PM CDT Wed May 30 2018

.UPDATE...

Did quick update to clear SW part of the watch and extend the
remainder of it until 11 pm. Jet has generated new SVR storms
behind main action in Boise City.

MJG

&&

.PREV DISCUSSION... /Issued 712 PM CDT Wed May 30 2018/

AVIATION...

Thunderstorms will impact GUY in next few hours. Some of these
have been severe. Appears they have avoided DHT and vertainly are
not expected to impact AMA. Generally expect IFR through the
period, although there is a slight chance for brief MVFR vsbys
around sunrise.

PREV DISCUSSION... /Issued 503 PM CDT Wed May 30 2018/

.Severe thunderstorm Watch for northern Texas and Oklahoma
Panhandles through 10 pm...

DISCUSSION...

Weak frontal boundary extends east across the southern TX
Panhandle from SFC low pressure located in the far SW TX
Panhandle. This boundary separates much drier air to the south
from modified airmass to the north with ERLY flow and higher
moisture content. ML Cape values just north of the boundary ranged
from 1500 to 2000 J/KG at 4pm. Turning in the lowest levels in
little to none and 0-1 km helicity is negligible. However deep
layer shear is solid and the effective bulk shear was around 45
on average at 4 pm. Thunderstorms have already begun forming in
the mountain areas in NE NM where cap has eroded. The nose of a
weak jet max moving into the area is also aiding in initiation.
The most favored area associated with the jet impulse will move
across the OK Panhandle through evening. H7 theta-e pool is also
shown by models moving across the area in advance of weak H7
disturbance with best theta-e advection also shown across the
northern 1/3 to 2/3s of the CWA this evening. Given this,
continue to show highest POPs (40-60%) across the far north,
however CAMs have trended south with SRN extent of the convection
and have pulled POPs a bit south in this package to just include
the AMA area. Indication is also that after a brief period with
discrete cells, storms may congeal into an MCS as they move across
the area. Convective parameters mentioned above all suggest
another busy evening with severe thunderstorm potential. SPC has
issued a SVR TSTM Watch until 10 PM for the OK Panhandle and the
northern 2 Texas Panhandle COs. Wind and hail are main threats,
possibly favoring wind as the event unfolds. Can't rule out a
brief TOR, but high LCLs will be limiting factor as they have been
all week to sustaining tornadoes.

An upper ridge will build over the area from the south through
early Friday. This will provide some of hottest temps of the year
by Friday, possibly near record levels some locations. That said,
am wondering if recent rainfall will impact highs some locations
(obviously not problem in AMA). Models show good H7 theta-e
advection into SE areas on Friday east of a dryline, but
dewpoints are not impressive. This could lead to some very high
based storms as a disturbance rides around the ridge late in the
day. Main threat if this happens would be from microburst winds
due to strong inverted V sounding profiles.

The ridge pushes SE slightly over the weekend, opening the door to
disturbances inducing storms Saturday night through Monday as
favorable theta-e progs continue. Noted the instability currently
is not progged to be very impressive. Capped POPs at 30% for now
given some model disagreement in strength of S/WVs and how much a
trough in the SW US is able to weaken the ridge. Temps will cool
some SAT as the ridge weakens, then a cold front will provide
more significant cooling Sunday (hence the limited cape mentioned
above). Influence of the front will be short lived and temps will
recover Monday and especially Tuesday as the ridge builds north
once again.

Fire Weather...

Elevated fire weather conditions are possible across the far western
Panhandles Thursday however recent rainfall is expected to mitigate
the threat. Elevated to critical conditions are possible in the northwest
half of the area on Friday (west of dry line) mainly in areas
that have had much less recent rainfall in the last few weeks,
such as the southwest Panhandles.

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

MJG
Hazardous weather outlook, May 30, 3:22 AM CST, 19 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
422 AM CDT Wed May 30 2018

OKZ001>003-TXZ001>020-317-302300-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
422 AM CDT Wed May 30 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Thunderstorms are expected across the Oklahoma Panhandle and the
northern and eastern Texas Panhandle. Some storms may become
severe with large hail and damaging winds being the main threat
this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible Friday, Sunday and Monday. Storms
reaching severe criteria remain low at this time.

Heat at or above 105 degrees is possible on Thursday and Friday
for many areas across the region. A Heat Advisory may be needed.

Elevated fire weather conditions across parts of the far western
Panhandles are possible on Thursday and parts of the western and
central Panhandles on Friday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

Area fire managers and emergency officials should be alert for
elevated fire weather conditions Thursday, Friday, and Tuesday.

In the hours before

Special weather statement, May 30, 9:58 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1058 PM CDT WED MAY 30 2018

OKZ003-310430-
Beaver OK-
1058 PM CDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BEAVER COUNTY UNTIL 1130
PM CDT...

At 1058 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Balko, or 10 miles southwest of Beaver, moving east at
35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Beaver, Forgan, Mocane, Elmwood and Balko.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Oklahoma.

LAT...LON 3658 10069 3675 10077 3700 10043 3666 10015
TIME...MOT...LOC 0358Z 250DEG 32KT 3670 10065

TLH
Local storm report, May 30, 9:59 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
1059 PM CDT WED MAY 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND DMG     7 WNW HIGGINS           36.17N 100.14W
05/30/2018                   LIPSCOMB           TX   LAW ENFORCEMENT

            LARGE TREE LIMBS ACROSS HIGHWAY 213 JUST WEST OF 1454
            REQUIRED CREWS TO REMOVE.

&&

CORRECTED FATALITIES...INJURIES...REMARKS

EVENT NUMBER AMA1800218

MJG
Local storm report, May 30, 10:36 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1136 PM CDT WED MAY 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 PM     TSTM WND DMG     3 ENE LIPSCOMB          36.25N 100.23W
05/30/2018                   LIPSCOMB           TX   TRAINED SPOTTER

            AFTER REPORT OF WIND DAMAGE EAST NORTHEAST OF LIPSCOMB.

&&

EVENT NUMBER AMA1800221

WEBER
Local storm report, May 30, 10:38 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1138 PM CDT WED MAY 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 PM     HAIL             1 NNW GUYMON            36.70N 101.49W
05/30/2018  M0.75 INCH       TEXAS              OK   TRAINED SPOTTER

&&

EVENT NUMBER AMA1800222

WEBER
Local storm report, May 30, 10:39 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1139 PM CDT WED MAY 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     HAIL             GUYMON                  36.69N 101.48W
05/30/2018  M1.00 INCH       TEXAS              OK   SOCIAL MEDIA

            PICTURE VIA SOCIAL MEDIA SHOWED QUARTER SIZED HAIL.

&&

EVENT NUMBER AMA1800223

WEBER
Local storm report, May 30, 10:40 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1140 PM CDT WED MAY 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     HAIL             HIGGINS                 36.12N 100.03W
05/30/2018  M1.75 INCH       LIPSCOMB           TX   LAW ENFORCEMENT

&&

EVENT NUMBER AMA1800224

WEBER

The radar

The Dodge City radar (KDDC), 155 km away, was scanning. The volume nearest the first event began at 04:59 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lipscomb

When
May 30, 11:01 PM CST
Where
Lipscomb County, 1.11 mi W of Booker
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.450, -100.550

Late report of quarter sized hail around midnight with second storm.

Hail, Lipscomb

When
May 30, 11:01 PM CST
Where
Lipscomb County, 0.89 mi NW of Booker
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.460, -100.540

Late report of nickel sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756159, 756160.